Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The stability of modified Runge-Kutta methods for the pantograph equation


Authors: M. Z. Liu, Z. W. Yang and Y. Xu
Journal: Math. Comp. 75 (2006), 1201-1215
MSC (2000): Primary 65L02, 65L05; Secondary 65L20
DOI: https://doi.org/10.1090/S0025-5718-06-01844-8
Published electronically: May 3, 2006
MathSciNet review: 2219025
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In the present paper, the modified Runge-Kutta method is constructed, and it is proved that the modified Runge-Kutta method preserves the order of accuracy of the original one. The necessary and sufficient conditions under which the modified Runge-Kutta methods with the variable mesh are asymptotically stable are given. As a result, the $ \theta$-methods with $ \tfrac12\leq\theta\leq 1$, the odd stage Gauss-Legendre methods and the even stage Lobatto IIIA and IIIB methods are asymptotically stable. Some experiments are given.


References [Enhancements On Off] (What's this?)

  • 1. A. Bellen, Preservation of superconvergence in the numerical integration of delay differential with proportional delay, IMA Journal of Numerical Analysis, 22 (2002), 529-536. MR 1936518 (2003j:65060)
  • 2. A. Bellen, N. Guglielmi and L. Torelli, Asymptotic stability properties of $ \theta$-methods for the pantograph equation, Appl. Numer. Math., 24 (1997), pp. 279-293. MR 1464729 (98f:34093)
  • 3. A. Bellen and M. Zennaro, Numerical methods for delay differential equations, Numerical Mathematics and Scientific Computation, The Clarendon Press, Oxford University Press, New York, 2003. MR 1997488 (2004i:65001)
  • 4. J. Carr and J. Dyson, The functional differential equation $ y'(x)=ay(\lambda x)+by(x)$, Proc. Roy. Soc. Edinburgh. Sect. A, 13 (1975), pp.  165-174.MR 0442421 (56:803)
  • 5. G.A. Derfel, Kato problem for functional equations and difference Schr$ \ddot{o}$dinger operators, Operator Theory, 46 (1990), pp.  319-321.MR 1124676 (92g:34093)
  • 6. S.N. Elaydi, An Introduction to Difference Equations, Springer-Verlag, New York, 1999.MR 1711587 (2001g:39001)
  • 7. L. Fox, D.F. Mayers, J.R. Ockendon and A.B. Tayler, On a functional differential equation, J. Inst. Math. Appl., 8 (1971), pp. 271-307.MR 0301330 (46:488)
  • 8. R.A. Horn and C.R. Johnson, Matrix Analysis, Cambridge University Press. Cambridge, 1985.MR 0832183 (87e:15001)
  • 9. A. Iserles, On the generalized pantograph functional-differential equation, European J. Appl. Math., 4 (1993), pp. 1-38.MR 1208418 (94f:34127)
  • 10. A. Iserles, Numerical analysis of delay differential equations with variable delays, Ann. Numer. Math., 1 (1994), pp. 133-152. MR 1340650 (96d:65130)
  • 11. A. Iserles and J. Terjeki, Stability and asymptotical stablity of functional-differential equations, J. London. Math. Soc., 51 (2) (1995), pp.  559-572. MR 1332892 (96c:34171)
  • 12. A. Iserles, Exact and discretized stability of the pantograph equation, Appl. Numer. Math., 24 (1997), pp. 295-308. MR 1464730 (98j:34130)
  • 13. T. Kato and J.B. Mcleod, The functional-differential equation $ y'(x)=ay(\lambda x)+by(x)$, Bull. Amer. Math. Soc., 77 (1971), pp. 719-731.MR 0283338 (44:570)
  • 14. T. Koto, Stability of Runge-Kutta methods for the generalized pantograph equation, Numer. Math, 84 (1999), pp. 870-884. MR 1730016 (2000k:65115)
  • 15. Y. Liu, Stablity of $ \theta$-methods for neutral functional-differential equations, Numer.Math., 70 (1995), pp. 473-485.MR 1337227 (96d:65127)
  • 16. Y. Liu, On the $ \theta$-method for delay differential equations with infinite lag, J. Comput. Appl. Math., 71 (1996), pp. 177-190.MR 1399890 (97c:65136)
  • 17. Y. Liu, Numerical investigation of the pantograph equation, Appl. Numer. Math., 24 (1997), pp. 309-317. MR 1464731 (98j:34131)
  • 18. J.R. Ockendon and A.B. Tayler, The dynamics of a current collection system for an electric locomotive, Proc. Roy. Soc. Edinburg Sect. A, 322 (1971), pp. 447-468.
  • 19. Y. Xu and M.Z. Liu, $ \mathcal{H}$-stability of Runge-Kutta methods with general variable stepsize for pantograph equation, Appl. Math. Comput., 148 (2004), pp. 881-892. MR 2024551 (2004j:65091)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65L02, 65L05, 65L20

Retrieve articles in all journals with MSC (2000): 65L02, 65L05, 65L20


Additional Information

M. Z. Liu
Affiliation: Department of Mathematics, Harbin Institute of Technology, Harbin 150001, People’s Republic of China
Email: mzliu@hope.hit.edu.cn

Z. W. Yang
Affiliation: Department of Mathematics, Harbin Institute of Technology, Harbin 150001, People’s Republic of China

Y. Xu
Affiliation: Department of Mathematics, Harbin Institute of Technology, Harbin 150001, People’s Republic of China

DOI: https://doi.org/10.1090/S0025-5718-06-01844-8
Keywords: Pantograph equation, asymptotical stability, Runge-Kutta methods.
Received by editor(s): September 13, 2004
Published electronically: May 3, 2006
Additional Notes: This paper was supported by the National Natural Science Foundation of China (10271036).
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society